Nebraska, 2022

Damaging Winds in Nebraska, July 10 to 11, 2022

July 10 to 11, 2022 · NWS OAX · 10 events in 6 counties and zones

Storms developed along a cold front located across eastern Nebraska resulting in widespread 70 to 80 mph wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Storms developed along a cold front located across eastern Nebraska resulting in widespread 70 to 80 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 10, 10:37 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 10, 10:37 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1137 PM CDT Sun Jul 10 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 300 PM CDT Sun Jul 10 2022

Early afternoon analysis showed surface low pressure over the
eastern Dakotas with an attendant cold front extending
southwestward into the NE panhandle. Ahead of this front, some
clouds and spotty light radar returns were noted, associated with
one or all of a pre- frontal trough, low level frontogenesis,
and/or a subtle shortwave seen in water vapor imagery. Regardless,
not much impact from these other than perhaps keeping things a
degree or two cooler for a bit and an isolated sprinkle, owing to
a very dry sub-cloud layer. Otherwise, it was a hot and humid July
day out there, with temperatures as of 3 PM ranging from the mid
80s in IA to the 90s and around 100 in portions of northeast NE.

With the warm, humid air mass in place and a cold front sliding
in this evening, strong to severe storm chances will be the main
forecast concern in the short term. The general idea is that
storms will go up along the boundary this evening and then push
eastward overnight, perhaps as a cluster/line. With the strongest
deep layer shear looking to remain behind the front, storms may be
a bit disorganized, but given the amount of instability and model
soundings showing inverted-v profiles, severe storms capable of
damaging downburst winds and possibly some quarter-sized hail will
be possible. While it seems like a somewhat straightforward setup
initially, several questions remain:

1) How far east do storms initiate this evening? Soundings show a
fairly stout cap that will need to be overcome, but strong low
level flow will continue to provide plenty of mixing. Consensus of
latest short term guidance keeps initiation west of the forecast
area, but something to watch.

2) Will storms that develop over western NE hold together and
push into the forecast area overnight and will they be severe?
Several CAMs, including many consecutive runs of the HRRR show a
line/cluster of storms pushing into the area around or just after
midnight. Raw wind gust output from the HRRR reveals a broad swath
of 50+ kt winds and even some pockets of 60 kt winds, and while
it's never a good idea to count on raw wind gust output verifying,
it does give an idea of the higher end of potential gusts. Do
think time of day/boundary layer cooling would keep these stronger
winds from reaching the surface, however, thermodynamic profiles
overnight show plenty of DCAPE with no DCIN, so it seems there
would be a threat for damaging winds overnight assuming storms
hold together.

3) Will an outflow boundary race out ahead of storms and bring a
damaging wind threat and/or provide a focus for additional storm
development? While 0-3 km shear of 25 to 30 kts should keep the
outflow relatively close to the storms (pending orientation), a
few CAMs (e.g. 10.12Z NSSL-WRF) seem to hint at the potential for
spreading outflow boundaries, which could bring "surprise" strong
to damaging winds ahead of storms. Also given the warm, moist
airmass in place, it could provide just enough additional forcing
for more storms to develop, despite the capping in place this
evening.

So bottom line, there seems to be 2 windows for severe weather.
The first being this evening if storms develop near/over the area
and the second being overnight as storms move in from western NE.
If the first scenario occurs, the later storms would likely have a
lesser chance of being severe, if they hold together this far
east at all.

The front looks to clear the area Monday with morning showers and
storms helping it to advance farther south. A secondary line of
showers and perhaps a few storms also looks like it could slip the
area through the afternoon as the main mid-level trough axis
slides by to the northeast. Given the frontal passage and shower
potential through the day, expect a cooler day with highs
generally in the mid 80s.

Surface high pressure looks to dominate on Tuesday and lead to a
quiet summer day. Highs look to be in the mid 80s to around 90 and
humidity should be manageable, with dewpoints in the 50s to lower
60s. Mid to upper level ridging will then build in through the
remainder of the week with increasing temperatures heading into
the weekend. By Friday, guidance is in good agreement we make a
return to widespread 90s and perhaps a few 100s along with
increased humidity making a return. The overall pattern should
favor largely dry conditions, though there may be a few occasional
shots for precip as various bits of shortwave energy slide
through.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1135 PM CDT Sun Jul 10 2022

VFR conditions at TAF issuance. Thunderstorms look to impact KOFK
07-09z. Otherwise, showers could impact KLNK/KOMA 08-16z, and
still unsure if a thunderstorm will impact these locations. Also
could be gusty northerly winds at KOFK 11-00z, and KLNK/KOMA
17-00z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...DeWald
Hazardous weather outlook, Jul 10, 2:13 PM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
313 PM CDT Sun Jul 10 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
313 PM CDT Sun Jul 10 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

There is potential for a few strong to severe storms this evening
and through the overnight hours. Damaging winds will be the main
hazard.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Heat and humidity return by Friday, as heat index values are
forecast to reach at least 100 for much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed through tonight,
but reports of severe weather are appreciated.

In the hours before

Special weather statement, Jul 10, 10:20 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1120 PM CDT Sun Jul 10 2022

NEZ016-110445-
Antelope NE-
1120 PM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northwestern
Antelope County through 1145 PM CDT...

At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Clearwater, or 12 miles northwest of Neligh,
moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Clearwater around 1130 PM CDT.

Other locations in the path of this storm include Neligh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4230 9830 4235 9800 4206 9797 4205 9829
      4209 9830
TIME...MOT...LOC 0420Z 268DEG 21KT 4221 9826

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mead

The radar

The Omaha radar (KOAX), 147 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
July 10, 11:50 PM CST
Where
Boone County, Albion Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.730, -98.050

Albion AWOS measured a peak wind gust of 60 mph.

Thunderstorm Wind, Platte

When
July 11, 12:10 AM CST
Where
Platte County, 0.52 mi E of Lindsay
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.700, -97.690

Emergency manager relayed report of numerous trees downed and broken branches across the city.

Thunderstorm Wind, Platte

When
July 11, 12:10 AM CST
Where
Platte County, 0.52 mi E of Lindsay
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.700, -97.690

Public reported structural damage to walls and roof of a cattle shed.

Thunderstorm Wind, Platte

When
July 11, 12:29 AM CST
Where
Platte County, 3.17 mi WSW of Creston
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.690, -97.430

Personal weather station measured a peak wind gust of 64 mph.

Thunderstorm Wind, Platte

When
July 11, 12:30 AM CST
Where
Platte County, 0.86 mi NE of Creston
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.710, -97.360

Personal weather station measured a peak wind gust of 68 mph.

Thunderstorm Wind, Colfax

When
July 11, 12:55 AM CST
Where
Colfax County, Howells
Measured
54 kt (62 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.720, -97.000

COOP Observer measaured a peak wind gust of 62 mph.

Thunderstorm Wind, Cuming

When
July 11, 1:15 AM CST
Where
Cuming County, 0.86 mi NE of West Pt
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
41.840, -96.710

Personal weather station measured a peak wind gust of 71 mph.

Thunderstorm Wind, Burt

When
July 11, 1:33 AM CST
Where
Burt County, Tekamah Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.770, -96.180

Tekamah ASOS measured a wind gust of 58 mph.

Thunderstorm Wind, Burt

When
July 11, 1:45 AM CST
Where
Burt County, Tekamah Arpt
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
41.770, -96.180

Tekamah ASOS measured a peak wind gust of 77 mph. This site observed 50 knot winds for nearly 15 minutes.

Thunderstorm Wind, Seward

When
July 11, 4:15 AM CST
Where
Seward County, Goehner
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.830, -97.220

Public reported a few small branches broken. Winds were associated with a heat burst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038548, 1038549, 1038550, 1038551, 1038552, 1038553, 1038554, 1038561, 1038562, 1038565.